Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 4, NWS Honolulu, HI

January 24, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 24, 2014, 3:45 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2014, 3:45 PM HST (01:45 UTC)
Expired
Jan 24, 2014, 7:47 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WWHW70 PHFO 250145
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST FRI JAN 24 2014

...WINDY CONDITIONS ON THE SUMMITS TONIGHT...

HIZ028-251445-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-140125T0400Z/
/O.NEW.PHFO.WI.Y.0004.140125T0145Z-140125T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
345 PM HST FRI JAN 24 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST 35 TO 55 MPH WITH LOCALIZED GUSTS OVER 60 MPH.
  THE STRONGEST WINDS WILL OCCUR DURING THE EVENING.

* TIMING...THROUGH THE NIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING VERY DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
WROE
1 follow-up statement
397 
WWHW70 PHFO 250547
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
747 PM HST FRI JAN 24 2014

...WINDY CONDITIONS ON THE SUMMITS TONIGHT...

HIZ028-251600-
/O.UPG.PHFO.WI.Y.0004.000000T0000Z-140125T1600Z/
/O.NEW.PHFO.HW.W.0004.140125T0547Z-140125T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
747 PM HST FRI JAN 24 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST 40 TO 60 MPH WITH LOCALIZED GUSTS OVER 90 MPH
  OVER THE SUMMITS.

* TIMING...THROUGH THE NIGHT WITH A DECLINE IN WIND SPEEDS
  EXPECTED TOWARDS MORNING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 24, 11:45 AM HST, 4 hours earlier.

Area forecast discussion, Jan 24, 11:45 AM HST, 4 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1145 AM HST FRI JAN 24 2014

.SYNOPSIS...
COOL...DRY AND STABLE CONDITIONS WILL PERSIST THROUGH TOMORROW. A
FRONT WILL PUSH A BAND OF CLOUDS AND SHOWERS DOWN THE WESTERN END
OF THE ISLAND CHAIN ON SUNDAY THEN STALL OVER THE EASTERN END OF
THE STATE ON MONDAY. AN UPPER LEVEL TROUGH PASSING OVER THE ISLANDS
LATER MONDAY AND TUESDAY WILL LIKELY LEAD TO ENHANCED HEAVY
SHOWERS...ESPECIALLY ALONG THE STALLED FRONT.

&&

.DISCUSSION...
BY HAWAIIAN STANDARDS ITS BEEN A COLD MORNING OUT THERE. DEEP
RIDGING ALOFT IS MAINTAINING STABLE AND DRY CONDITIONS...AND A
SURFACE RIDGE IS PARKED OVER THE ISLANDS...SETTING UP WIDESPREAD
LIGHT LAND BREEZES AND IDEAL CONDITIONS FOR RADIATIVE COOLING. AS A
RESULT...OVERNIGHT TEMPS DIPPED BELOW 60 DEG F IN MANY LOCATIONS AT
SEA LEVEL. THESE FALL SHORT OF RECORDS IN MOST LOCATIONS BUT ARE
STILL ABOUT 5 TO 10 DEG BELOW NORMAL.

EXPECT DRY AND STABLE CONDITIONS TO CONTINUE INTO SATURDAY NIGHT.
FLAT...BUT SOMEWHAT STRONG...RIDGING ALOFT WILL BEGIN TO WEAKEN
SATURDAY NIGHT WHILE AVAILABLE MOISTURE REMAINS RATHER LOW. A
SURFACE HIGH WILL PASS DIRECTLY OVER THE ISLANDS TODAY...LEADING TO
GENERALLY LIGHT WINDS WITH AFTERNOON SEA BREEZES. THIS WILL CAUSE
SOME CLOUDS TO DEVELOP...BUT LITTLE...IF ANY...RAIN WILL FALL. FOR
TONIGHT...LAND BREEZES WILL DOMINATE AGAIN OVER THE EASTERN END OF
THE STATE LEADING TO ANOTHER COOL CLEAR AND DRY NIGHT...BUT
SOUTHWESTERLY WINDS WILL PICK UP NEAR KAUAI AND OAHU...WHERE
SLIGHTLY WARMER OVERNIGHT LOWS ARE IN STORE. SOUTHWESTERLY WINDS
WILL INCREASE STATEWIDE ON SATURDAY AS A FRONT APPROACHES WHILE DRY
CONDITIONS HOLD.

VERY STRONG WINDS ACROSS THE BIG ISLAND SUMMITS WILL BEGIN A SLOW
DOWNWARD TREND LATER TODAY. THE STRONG NORTHWEST WINDS IN PLACE ARE
BEING GENERATED BY A WEAK SHORTWAVE ALOFT ROUNDING THE TOP OF THE
MID TO UPPER LEVEL RIDGE OVER THE ISLANDS. THIS FEATURE HAS ALSO
GENERATED PATCHY HIGH CLOUDS PASSING MOSTLY NORTH OF THE ISLANDS...
THOUGH THERE IS ENOUGH MOISTURE TO PRODUCE WAVE CLOUDS NEAR THE BIG
ISLAND SUMMITS THIS MORNING. EXPECT WINDS TO DROP TO ADVISORY
STRENGTH ON THE SUMMITS THIS EVENING THEN TAPER OFF BY MORNING.

A FRONT WILL AFFECT THE ISLANDS SUNDAY INTO TUESDAY. THIS FEATURE
WILL BRING A PERIOD OF CLOUDS AND SHOWERS TO KAUAI AND OAHU ON
SUNDAY THEN STALL OVER THE EASTERN END OF THE STATE SUNDAY NIGHT OR
MONDAY. THIS INITIAL PUSH OF MOISTURE IS NOT IMPRESSIVE...BUT WE ARE
TAKING A CLOSE LOOK AT THE POTENTIAL FOR HEAVY SHOWERS AND POSSIBLY
THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS AN UPPER LEVEL TROUGH
PASSES OVER THE STATE.

BENIGN WEATHER WITH EASTERLY TRADE WINDS ARE EXPECTED FOR WEDNESDAY
AND THURSDAY. AN APPROACHING SYSTEM MAY CAUSE WINDS TO SHIFT
SOUTHERLY IN FRIDAY.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS TODAY.
STRONG SPEED SHEAR IN MIDLEVEL WINDS AROUND THE BIG ISLAND RESULTING
IN AIRMET TANGO IN EFFECT FOR TEMPO MOD TURB S THRU E OF OF BIG
ISLAND MTNS.

&&

.MARINE...
THOUGH NOT AS BIG AS THE LAST SWELL...THE SERIES OF LARGE NORTHWEST
SWELLS WILL CONTINUE INTO MONDAY. NORTH AND WEST SHORE SURF HAS
BRIEFLY FALLEN BELOW WARNING LEVELS THIS MORNING...BUT ANOTHER LARGE
NORTHWEST SWELL DUE LATER TODAY WILL PUSH SURF BACK OVER WARNING
LEVELS FOR EXPOSED NORTH AND WEST FACING SHORES. THIS SWELL HAS HIT
BUOY 51101 IN THE PAST COUPLE OF HOURS...WHERE SEAS ARE RUNNING AT
13 FT 13 SECONDS. EXPECT WARNING LEVEL SURF TO CONTINUE THROUGH AT
LEAST TONIGHT...AND A SMALL CRAFT ADVISORY IS ALSO IN EFFECT DUE TO
LARGE COMBINED SEAS. ANOTHER SHOT OF POTENTIALLY LARGER NORTHWEST
SWELL IS DUE FOR SUNDAY AND MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR BIG ISLAND NORTH
AND EAST-KONA AND KOHALA.

HIGH WIND WARNING UNTIL 6 PM HST TODAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

DISCUSSION/MARINE...WROE
AVIATION...FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 7:47 PM HSTHigh Wind WarningHFOHawaii8 hr
Jan 25, 3:30 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao27 hr
Jan 25, 3:30 AM HSTWind AdvisoryHFOHawaii6 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.